Smiling again!

Smiling again!

In December 2016 I could not turn over in bed, climb stairs or get into my car. Every movement was painful and I thought I was going to be in a wheelchair. I could not even go and see my pony in his field for days on end.

This photograph shows me doing something today that I wasn't sure I would ever do again after my diagnosis of PMR six weeks ago and the long illness that preceded my diagnosis, but this pony is my reason for getting up in the morning and getting my strength and fitness back.

It's a fight I intend to win.

19 Replies

oldestnewest
  • Hi,

    What a lovely picture!

    But as you're only six weeks in please don't get too enthusiastic about being back to normal!

    You're not, you still have the underlying illness, it's not cured, but it is being controlled, so you need to be careful in pacing yourself. That means plenty of rest, and not trying to do everything you haven't managed to pre Pred.

    You will return to normal in time, but don't rush it!

    If nobody comes along with the approriate links, google following - Learning to Pace Yourself (think it might be on arthritis, lupus or fibromyalgia webpages) and The Spoon Theory. (Butyoudontlookill webpage)

    Good luck and continue to enjoy your driving!

  • Thank you.

    I don't feel back to normal at all, but after a couple of quiet hours resting this afternoon I thought it was a good time to at least try to do what I love doing. I wasn't even sure I could, because it is physically hard and I have to take a responsible approach to driving my pony on the public highway, but it is certainly worth managing my illness as well as I can to achieve this.

  • Yes it's always good to have something to aim for, and if you can do it in the fresh air it's a bonus!

  • Link provided as requested: healthunlocked.com/pmrgcauk...

    I do hope you don't have too sore muscles tomorrow - and you obviously enjoyed being out. There were loads of those in Malta, it is very populat there!

  • Fantastic photo and so glad you and pony managed to enjoy the sunshine today! Great motivation for me too-thank you x

  • You look like you're having a great time!

  • That's a really cheering photo, just don't gallop until you can trot. It's early days. Well done!

  • Hi Zebedee44

    I know exactly how you feel I was the same back in June last year. I found it painful even to do my basic things like cleaning my teeth and brushing my hair. The steroids have been a lifeline to me and I am leading a reasonably normal life now. I am slowly tapering the steroids. and learning so much from all the advice on this wonderful site and such helpful friendly people.

    This has been a help and comfort to me and I know I am not alone and there are a lot of people who have been through what I am experiencing. If you need help it's always there, if you ask, ....someone knows.

    I have found them to be more knowledgeable than the doctors and I trust them.

    I hope you continue to improve, lots of luck.

    Riversnan

  • Not only do you look happy, but your pony has his ears forward and looks to be throughly enjoying being out too. Lovely photo thank you for sharing.

  • Hi Zebedee44 - your opening comments will strike a chord with many on this forum - certainly, I can well remember a year ago staggering down the stairs, having fallen over in the shower (having taken the shower door off its hinges, unable to move away from the hot water!) and contemplating life as a disabled person. It's a pretty lonely place to be and only a diagnosis and, subsequently finding this site, has made me much more optimistic of an eventual recovery. I've re-arranged my trip to the USA (which I had to cancel at very short notice a year ago), so am looking forward to getting life back on track!

    Good luck with the pony, it's great to be able to get on with what you love doing - but heed the advice of others with regard to tapering - it's not worth risking a flare - you don't want to re-visit those initial feelings ....!

    Best Wishes

  • I am so glad I shared it with you all in this supportive community, xxx and I am so pleased to have given hope to anyone recently diagnosed that PMR need not bring an end to the things we enjoyed before we became ill. I had to have hope and belief in myself and my amazing pony that I could still enjoy my hobby, thoughts of which have carried me through the darkest hours.

  • Your photo made me smile - what a happy shot! Two weeks ago I felt "normal" jumped from 3mg to zero and felt great for a week. I have hardly been able to walk - doctor put me back on 5mg but it has not taken effect. Even my hair hurts & ive been taking naps throughout the day. Getting an MRI on Tuesday to see why hip pain is so great. Supposed to go overseas in a few weeks & scared.

    Just wish this would go away!

  • Jumping from 3mg to zero was asking for problems I'm afraid - even if it wasn't PMR returning it put you at risk of an adrenal crisis changing your pred dose so much so suddenly. That is big enough a drop to cause withdrawal symptoms even if the PMR had gone into remission.

    I'm a bit concerned about you saying your hair hurts - that can be a symptom of GCA. Has your GP checked your ESR/CRP?

  • I know this was stupid of me -I felt so normal and now it's shoulders, neck & this new right hip/groin thing. X-rays on hips showed nothing. They have checked my eyes several times when I had blurribess & hair pain. I am treated like I am calling wolf. I'm just so tired. Have others had to go back up to higher dosages?

  • Many doctors would say add 5mg to the dose you flared at - but you jumped 3mg and it is possible the dose you would have flared at was 2.5mg. On the other hand - if it is bad enough you may need as much as 10mg for a week or two to get it under control and then you may be able to drop back to 5mg quite quickly. But going slowly is always better, even if it takes longer: you are less likely to overshoot. I know it is boring but after 8 years and hundreds of stories - the tortoise always wins the race!

    I'd suggest the right hip/groin thing may be trochanteric bursitis - it won't show on an x-ray though that will have ruled out other potential causes. Bursitis will respond best to a steroid injection - and doing it that way may let you get away with a lower oral dose. If I have the add-ons sorted I'm able to reduce the pred dose.

    Your CRP is rising - there is inflammation somewhere.

  • ESR in feb 2 to 1.1 and CRP was 2 in Feb to 13

  • That's great!

  • Thanks fabulous to see your picture and feel your positivity! Great inspiration:)

  • Wow good on you, yes, it is such a painful disease, keep smiling xx

You may also like...